Clinical tidbits I wish someone would've told me.

  1. 6
    Hey everyone,

    I'm a new graduate nearing the end of my orientation at my first job on a busy Stepdown unit at my local hospital. Although we don't deal with vents, we do most every common gtt (cardizem, dopamine, insulin, nitro etc...) and I'd say we have a pretty high acuity. It's not uncommon to have a code or near code situation on our unit during the night, and often times they don't even get called because we have the resources to manage them.

    I know my topic of "things I wish someone would've told me when I was a new-grad" is a common question on allnurses, but my goal is to narrow this strictly to clinical facts that you have learned over the years.

    For example, "Don't give dopamine to someone who is dehydrated. First replace volume, then the drug will help B/P otherwise you'll make them tachy and worse."

    I posted this in Critical care because I think I will get the best and most relevant responses from you all. So finally I ask, what do you wish you would've known when you were a new-grad?... strictly clinical.

    Thanks everyone!
  2. Get the Hottest Nursing Topics Straight to Your Inbox!

  3. 13,955 Views
    Find Similar Topics
  4. 32 Comments so far...

  5. 0
    Good topic, I hope others answer.
  6. 2
    I'm a new grad too, almost off of Orientation and here's the 1 thing I never thought would get to me: brain death testing. I've worked many codes, dealt with many Hospice patients at the end of life, but clinically brain dead patients mess up my day. What I mean is, in 9 weeks I've had 3 or 4 patients that underwent brain death testing, plus a few others that hadn't quite herniated enough to be brain dead, but were catatonic instead. In our facility there must be 6 hours in between tests in order to certify brain death. These 6 hours are the longest of my life. My experience has been that the family leaves after the first test and comes back after care is withdrawn. So it's me talking to my patient doing the frequent assessments and checks required in the ICU, but I feel so impotent. I keep my patients clean and comfortable during this time, but it leaves me feeling like there is something I should be doing that I'm not. We have excellent chaplaincy services at my facility, so I usually pick their brains when they round on these patients.

    While in nursing school we discussed brain death testing in a textbook manner, and since most people don't see it done outside of the ED/ICU setting, I guess I just didn't expect to do it quite so often. So that's my piece of advice for new nurses that could encounter this--don't be afraid to talk to your mentor/charge nurse/chaplain to get through the shift when you have these patients.
    Franemtnurse and ghillbert like this.
  7. 4
    Like anything else in medicine...things come in threes....and if you are working a trauma unit you will see more declaration of brain death utilized.

    clinicla tidbits......that is tough. First to remember is that the first year is the hardest. If there is no pulse start CPR and think epi. You can give dopamine for low B/P but you must also correct volume issues for it all to be effective. Always check you patient LISTEN to what they are saying. ANY patient on a monitor must have at least a heploc/saline lock/IPID and when you have drips always start that heploc for your open line.

    Organization is key.....you need a good brain sheet.......here are a few.

    mtpmedsurg.doc 1 patient float.doc‎
    5 pt. shift.doc‎
    finalgraduateshiftreport.doc‎
    horshiftsheet.doc‎
    report sheet.doc‎
    day sheet 2 doc.doc

    critical thinking flow sheet for nursing students
    student clinical report sheet for one patient

    I made some for nursing students and some other an members have made these for others(daytonite).....adapt them way you want. i hope they help
    ASpe63464, RNam, asjsmall, and 1 other like this.
  8. 8
    Never ever piggy back NS with high risk drips, NEVER there is always a risk you might bolus the high risk drip. Always check manual BP's before giving ANY cardiac meds, as well as check the patients HR. If you think something is wrong or your patient looks suddenly different GET HELP! Always ask questions, don't ever think it's a stupid question, by not asking something could potentially result in a very bad mistake. I always check a dose of heparin bolus with another nurse when I have to give a bolus based on the patients PTT. If you ever feel uncomfortable giving a med, call and question the doctor. Remember you too have a license to protect. When you have a pt. return from the CCL that just had a cath, check that groin often! I could go on but I will stop for now, lets read more from other nurses and their examples.
    Curlup, Franemtnurse, Nurse Lulu, and 5 others like this.
  9. 2
    Thank you guys!

    One I learned last night - Don't give an 89 y/o ambien. It makes them loopy! My A&OX4 guy, upon my second assessment, suddenly thought we were fishing! Freaked me out. He had soaking wet lungs from CHF, was on 12L high flow and so when he started acting strange, I of course thought respiratory. Talked to the doc, got a CBC CMET and some ABG's which showed ARF, met acidosis, and low hgb but none of this was new. Then I did updates with my supervisor who's first response when I told her that my pt was having new onset confusion was "did he get any ambien?"

    My mouth dropped.

    He got a lot better by the end of the night but good Lord! I'll think twice before I give that drug again.
    Franemtnurse and crichards00 like this.
  10. 1
    Thanks for the clarification Esme! I do tend to be in our Neuro/Trauma ICU more than the other units.
    Esme12 likes this.
  11. 2
    Quote from Mully
    Thank you guys!

    One I learned last night - Don't give an 89 y/o ambien. It makes them loopy! My A&OX4 guy, upon my second assessment, suddenly thought we were fishing! Freaked me out. He had soaking wet lungs from CHF, was on 12L high flow and so when he started acting strange, I of course thought respiratory. Talked to the doc, got a CBC CMET and some ABG's which showed ARF, met acidosis, and low hgb but none of this was new. Then I did updates with my supervisor who's first response when I told her that my pt was having new onset confusion was "did he get any ambien?"

    My mouth dropped.

    He got a lot better by the end of the night but good Lord! I'll think twice before I give that drug again.


    Ambien isnt even good for regular folks, my boyfriend used to take it when I first me him, he quit because it turned him into an "ambien monster". Hallucinating, acting out the hallucinations, the whole nine yards. Hes in his 20's, its not just the old folks it affects.
    libbyliberal and Mully like this.
  12. 8
    Atropine is NOT for bradycardia. It is for SYMPTOMATIC bradycardia.
    If your patient has an a-line, place the "oxy-sensor" on a finger on the a-line side.
    Always place the V lead at the right sternal border, fourth intercostal space.
    One unit of packed red blood cells increases the hgb by 1g/dl and the crit 3%.
    Yes, always give volume before pressors!
  13. 7
    Atropine will not work on heart transplant patients......


Top